Menu
Menu
19 Harley St, London, W1G 9QJ, UK

Tag: Springerplus

Necrotizing fasciitis as a rare complication of osteonecrosis of the jaw in a patient with multiple myeloma treated with lenalidomide: case report and review of the literature.

By wp_zaman
Related Articles

Necrotizing fasciitis as a rare complication of osteonecrosis of the jaw in a patient with multiple myeloma treated with lenalidomide: case report and review of the literature.

Springerplus. 2014;3:123

Authors: Mondello P, Pitini V, Arrigo C, Mondello S, Mian M, Altavilla G

Abstract
Bisphosphonates (BPs), potent inhibitors of osteoclast-mediated bone resorption, play a major role in the management of patients with multiple myeloma (MM). However, in the case of dental infections, they can lead to bisphosphonate related osteonecrosis of the jaw (BRONJ). This process can be worsened by concomitant antineoplastic therapy. Herein, we present a case of a life-threatening necrotizing fasciitis (NF) as a rare and severe complication of BRONJ after three cycles of lenalidomide and dexamethasone in an MM patient treated with corticosteroid therapy and Ibandronate for 5 years. The patient presented swelling on the right part of the neck, difficulty in swallowing and acute pain, so a magnetic resonance of the head and neck region was performed. It revealed the presence of an NF with a massive extension. Due to the large necrotic area and a rapid progression of the infection, the necrotic tissue had to be removed surgically. Furthermore, a specific antimicrobial treatment as well as 12 sessions of hyperbaric oxygen therapy were needed to cure the patient. Herein, we highlight the potential serious adverse events associated with the use of bisphosphonates and antiangiogenetic drugs in patients with MM. Future studies are needed to evaluate the potential synergistic effects of BPs, corticosteroids and antiangiogenetic drugs.

PMID: 24711984 [PubMed]